The Link Between Beta Blockers And Hair Thinning

Share on facebook
Share on twitter
Share on pinterest
Share on linkedin
Share on email

Beta blockers are a class of medications that block adrenaline and other stress hormones from affecting your heart. Most often, beta blockers are a treatment for heart conditions, anxiety, or even glaucoma.

Get Hair, Health & Science News

While using beta blockers, some people experience hair thinning and hair loss. As the beta blocker stops the stress hormones, it can restrict blood vessels, including the hair follicles, and that can cause hair thinning. 

Hair loss and medications

Hair loss or hair thinning are common possible side effects of many medications — beta blockers included. There are two types of hair loss that can occur while taking these medications: telogen effluvium and anagen effluvium. With telogen effluvium, the medication affects the hair in the “resting” phase of the growth cycle, causing short and temporary hair loss (however, new hair growth continues in follicles that are in the growth stages).

With anagen effluvium, thinning occurs with the follicles in the growth stage and stops new hair from growing. Anagen effluvium is longer-term hair loss and can cause hair loss not just on the scalp but with eyebrows and eyelashes, too. 

What medications cause hair loss?

Beta blockers, especially those used to treat glaucoma and include forms of timolol, may cause hair loss or hair thinning.The beta blockers used for high blood pressure can also cause hair loss.

However, there are many other medications that cause hair loss as a possible side effect, including:

  • Blood thinners
  • Statins
  • Antidepressants
  • Anti-inflammatory drugs (some medications used to treat inflammation like naproxen or sulindac can cause hair loss)
  • Vitamin A (taking vitamin A in high doses can actually result in hair thinning and loss)
  • Acne medication
  • Immunosuppressants

Note that these are just some of the medications that cause hair loss. If you’ve experienced hair loss and are wondering if it’s from your medication, talk to your doctor for more information.

Will my hair grow back?

Most hair loss from medications will stop once you stop taking the medication. (But before stopping any medication — even if the medication causes hair loss — you should talk to your doctor.) The hair regrowth won’t be instantaneous. Some people notice hair growth again within three to six months after stopping the medication. Most people notice their hair starting to regrow after six months. It may take up to 12-18 months for hair growth to return to normal.

Most likely your hair will grow back; it just won’t grow back instantly.

The bottom line

There are many medications, such as beta blockers, that can cause hair loss by targeting either the resting follicles or the new growth follicles. While the hair loss can be uncomfortable for some people, it’s usually reversible within a year of stopping the medication. If you are experiencing hair loss from medications, talk to your medical doctor. You can ask your doctor about alternatives, changing the dosage, or stopping any medication.

It’s important to stay healthy and to get the right treatment, so make sure you follow your doctor’s advice.

MEDICALLY REVIEWED BY
DR. MELISSA ANZELONE, ND

on January 7, 2020

NEXT: Want a boost for your hair?

Get Hair, Health & Science News

RECOMMENDED POSTS

No comment yet, add your voice below!


Add a Comment

Your email address will not be published. Required fields are marked *